How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Steven Olsen Your Own Question
Steven Olsen
Steven Olsen, Therapist
Category: Mental Health
Satisfied Customers: 1765
Experience:  More than twenty years of expertise in counseling, psychological diagnosis and education
Type Your Mental Health Question Here...
Steven Olsen is online now
A new question is answered every 9 seconds

My daughter just graduated from HS, is 18, ADHD and is having

This answer was rated:

My daughter just graduated from HS, is 18, ADHD and is having trouble sleeping at night, and is worried that the world is coming to an end on Dec. 21st. She currently takes Vyvanse 20 mg for ADHD. This has affected her daily life to the point she really can't function very well.

She's been worried about this since 8th grade, and as it gets closer she gets more anxious. She already is seeing a Psychologist but it's not helping because she can't keep it off her mind. She got good advice about what to do, but her brain overpowers it and it happens a lot at night. She doesn't want to take more medicine. She thinks it will change her somehow; but the problem is the real "Sam" hasn't been around for a number of years.

I want to get her tested but I don't know what to ask for or how to start. This problem is so bad she feels she can't go to college until after Dec. 21st; she wouldn't be able to get her work done. I have my own physical problems including MS so I really need to figure out what to do. I'm desperate and want my Sam back.

She was diagnosed with ADHD back when she was 5 years old; but younger than that produced 2 1/2 - 3 hr temper tantrums and getting kicked out of 4 day cares. She was bullied in middle school but had a great 4 years in HS with a new set of friends. But the problems were already insilled in her.

What do I do next?

By the time a young man or woman reaches 18 years old the legitimacy of ADHD as a diagnosis tends to be much lower. Simply said, the symptoms you describe here are related to worry and anxiety and that is not the primary symptom(s) of ADHD.


Indeed, the symptoms are in line with a worry type obsession.


And the medications that she is taking may actually be causing some of these symptoms if not exacerbating it. These medications do not work the same way in many people as we age and mature, and in teens this medication can even cause people to believe things that are untrue. Even the manufacturers website that I just reviewed states this.


If this was my daughter I would do two things. I would immediately have her seen by the doctor who prescribed the Vyvanse. (Even if she does have ADHD there are other choices.) I would be very clear that she has developed an obsessional type worry and that she needs to be reevaluated for a different medication. To encourage you, Some ADHD medications work on serotonin, which reduces worry and should also help with her impulsivity issues.


All in all this seems like a medication reaction due to either poor tolerance of the medication or simply her age and the nature of how this medication works. I would also encourage her to seek support at community mental health agency as the treatment is often free or low cost, and she can see a counselor and a psychiatrist (or a different one) and receive the emotional support she deserves as well.


There is more than just hope here. She needs a medication reevaluation to smooth things out and that is where I would start. With that, I can see you having a great chance of seeing the old 'Sam' Steven

Customer: replied 4 years ago.
The original doctor was her pediatrician which she no longer sees. So this is a new doctor picking her up as a new patient; he's my doctor too and a good one. So you think her Vyvanse might actually be causing her trouble?

Yes I do as even the manufacturer acknowledges that this is a possibility.


The medication does impact the prefrontal cortex, and it tries to improve that area of the brain's ability to control impulsivity. Overstimulated, which is the possibility I think you are seeing, you get obsessional worry and bizarre beliefs.


Easily corrected if this is the case. Steven

Steven Olsen and other Mental Health Specialists are ready to help you

Related Mental Health Questions